Serotonin syndrome is a rare but potentially fatal reaction that can occur from an overload of serotonin in the brain. An overdose on an SSRI could cause mild serotonin syndrome, but is not likely to be fatal. However, danger can arise when SSRIs are taken in conjunction with other medications, herbs or recreational drugs that affect serotonin levels.
Combining SSRIs with another class of antidepressants sometimes used to treat phobias, MAOIs, can cause this syndrome to occur. Other commonly used medications such as triptans, which are sometimes prescribed for migraines, and dextromethorphan, which is present in some cough syrups, can increase the risk of serotonin syndrome. Even popular herbs such as St. John’s Wort can increase serotonin levels and create a greater risk for the syndrome.
It is extremely important that you tell your doctor about any other medications, herbs, supplements or recreational drugs that you use. If you are on prescription medication, you should also speak with your doctor before taking any over the counter medications or supplements.
Serotonin syndrome generally creates noticeable symptoms within hours or even minutes of its development. Symptoms may include, but are not limited to, the following:Cognitive
- Changes in mental status such as disorientation
- Loss of coordination
- Rapid heart rate
- Heavy sweating
- Gastrointestinal distress such as nausea, vomiting and/or diarrhea
Untreated serotonin syndrome can become fatal. However, with prompt medical attention, symptoms generally subside within 24 hours. If you experience any of the above symptoms, seek medical attention right away.
Diagnosis and Treatment
Diagnosis of serotonin syndrome is performed largely by ruling out other causes for the symptoms, such as infection, drug overdose, intoxication and others. You may undergo blood tests to check your muscle enzymes and rule out infections, and medical tests as an EKG.
If you are diagnosed with serotonin syndrome, you will most likely spend the night in the hospital. The goal will be to withdraw you from the medications that caused the syndrome, keep you hydrated and lower the production of serotonin in your brain. Many people are able to go home just 24 hours later.Source:
Medline Plus: Serotonin Syndrome. National Institute of Health. August 1, 2006. April 13, 2008. http://www.nlm.nih.gov/medlineplus/ency/article/007272.htm